By Ian Kerner, Ph.D., LMFT
Q: I've had an on-again, off-again relationship with a really great guy, and a lot of our problems have come from the fact that he's been depressed. So he started taking anti-depressants, but now he has barely any sex drive. I don't want to break up with him because things are going great, but sex is important. Is there anything he can do? Viagra, etc.?
If your boyfriend is like the estimated 27 million Americans who take antidepressant drugs, he's faced with a dilemma every time he opens the prescription bottle. The medication has helped him stay out of the dark shadow of depression, but it's having some less-than-positive effects on his sex life.
From decreased libido to increased time reaching orgasm, sexual issues are all too common consequences of antidepressants and other psychiatric drugs. In fact, research suggests that 37 percent of people who take antidepressants experience sexual dysfunction; almost twice the number estimated by physicians who prescribe these drugs.
As a therapist, here's what I tell my patients:
Change your perspective. Think about the time before you took this drug. Did you feel sexy and energetic? Probably not. But now, after addressing your depression, anxiety, or other mental health concern, you're interested in sex again, enough to worry about how the medication is affecting your sex life. You may be bothered by what you think is a lower sex drive, but consider how you felt before. In a way, your libido may have actually increased! Likewise, if you're dealing with delayed orgasm, ask yourself if your worries outweigh the reality? Your boyfriend should try timing himself while masturbating: Does it take him ten minutes now instead of five? Yes, that's an increase, but you can both work with it.
Be proactive. Communicate your concerns to your partner. Work together to cope with any changes. Remember, you don't necessarily need to experience desire to be physically aroused. Make a commitment to sometimes have sex even when you think you aren't in the mood. Let the sex itself turn you on. Because sex usually begets sex, you may even find you start wanting it more often.
Talk with your doctor. Selective serotonin reuptake inhibitors (SSRIs) are the most popular type of antidepressants, and also the ones most associated with sexual side effects. However, there's a range of SSRIs and some are less problematic than others. Your boyfriend should tell his doctor about his concerns; he or she may be able to switch you to a similar medication with fewer side effects, such as changing from Prozac to Zoloft or from Celexa to Lexapro. His doctor may also try lowering the dose of his medication, scheduling the time he takes the drug around sex, or adding another drug to counteract side effects. He can also simply wait to see what happens! Sexual concerns, like other drug side effects, can ebb over time.
Some other ideas might include:
Dealing with depression doesn't have to be a choice between one's sanity or one's sex life, but it takes patience and love to find a workable middle ground.